Virginia, 2003

Tornado and Hail in Virginia, August 26, 2003

August 26, 2003 · NWS AKQ · 15 events in 7 counties and zones

7 thunderstorm wind, 6 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
$5,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 26, 5:43 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 26, 5:43 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 PM EDT TUE AUG 26 2003

UPDATE TO INCR POP AND ENHANCE WORDING FOR NRN NECK FOR THIS
EVENING...AS IT APPEARS REAR PART OF MCC WILL AFFECT THE NRN NECK
W/IN THE HOUR.

.PREV AFD...

.OVERVIEW...HOT AND HUMID THROUGH AT LEAST THE FIRST PART OF THE
WEEKEND...WITH RELIEF COMING FROM A COLD FRONT THAT WILL SLOWLY
CROSS THE REGION SOMETIME EARLY NEXT WEEK.

.SHORT TERM...LOW TO UPPER LEVEL RIDGE CENTERED OVER CENTRAL PLAINS
DRIVING OUR WEATHER THE NEXT 2 DAYS. THUNDERSTORM COMPLEXES WILL
MOVE ESE DOWN ITS NRN PERIPHERY AND...IF THEY HOLD TOGETHER AGAINST
WNW DOWNSLOPE FLOW...WILL GIVE NRN 1/3 OF CWA CHC TSTMS THRU WED
NIGHT. SAME CIRCULATION WILL PUSH A CORE OF WARM AIR IN THE MID
LVLS OVER THE SRN PART OF THE CWA TOMORROW...W/ 850 TMPS 20-22+ C
(LEANING TOWARDS GFS). WHILE ETA DOES LOWER 850 TMPS ABT A DEG
TOMORROW FROM TODAY...GFS RAISES ABT 2 DEG...AND BOTH MODELS INCR
1000-850 THKNS ABT 5 METERS...WHIC IS GOOD FOR ABT A 1 DEG C INCR
IN SFC TEMPS FOR WED OVR TOD. EXTRA BENIFIT TO PERSISTANT DEEP WNW
FLOW IS THAT IT DOES BEGIN TO DRY THINGS OUT...SO DWPTS TOM WILL BE
SLIGHTLY LOWER THAN TODAY...THIS IS MAIN REASON WHY HEAT ADVISORY
FOR WED ONLY FOR XTRM SRN TIER CNTIES (XCPT FAR E NE NC) (ONLY AREA
XPCT HEAT INDEX AROUND 105...W/ LOWS FOR 2 CONSECUTIVE NIGHTS OF AT
LEAST 75). WEAK COLD FRONT CROSSES CWA WED AND WED NGT...DROPPING 850
TMPS BY THU 2-3 DEG...BUT STILL WARM ENGH FOR MOST INLAND LCTNS TO
BE A90-L90S. MID ATLC RIDGE BEGINS TO BUILD IN LATE THU INTO FRI...
WHICH WILL HELP PROLONG THE REGIONS TIME IN THE HEAT. WILD VARIANCES
AMONG MODELS ON TIMING OF FRONTAL SYS ASSOC W/ SFC LOW MVNG FROM
GRT LKS THU EVE TO ST LWRNC VALLEY BY FRI EVE...W/ GFS FURTHEST S
AND ETA FURTHEST N AND ECMWF IN BETWEEN.  GIVEN LARGE DEGREE OF
UNCERTAINTY KEPT IN DIURNAL POPS FOR FRI...THOUGH I STILL THINK
THERE IS A LIKELY-HOOD WE WILL BE DRY.

.EXTENDED...12Z GFS DID A COMPLETE FLIP-FLOP FROM 0Z AND 6Z GFS...
AND NOW IS AMONG THE MOST PROGRESSIVE MODELS W/ THE FRONT. THE ECMWF
WAS A TAD SLOWER THAN ITS RUN FOR YESTERDAY...W/ THE CANADIAN
LEANING TWDS THE ECMWF. THERE IS PRETTY STRONG CONSENSUS THE FRONT
WILL NOT COME THROUGH SAT...HOWEVER SUN-TUE ARE FAIR GAME. PLAYED
CONSERVATIVE GIVEN TENDANCY OF FRONTS TO HANG UP THIS SUMMER...AND
WENT W/ SLOWEST TIMING...NOT BRINGING FRONT INTO CWA TIL LATE MON...
AND HAVING IT CROSS CWA TUE. RESULT IS TEMPS GENLY ABV MEX GDNC...
AND CHC POS FROM SUN AFTERNOON ON. HOPEFULLY 0Z RUNS WILL SHOW SOME
DEVELOPMENT OF CONSENSUS.

.MARINE...CONTINUED SUB SCA CONDITIONS.

.AVIATION...VFR XCPT FOR ARND TSTMS...AND LCLZD MVFR W/ AM HAZE.

.PRELIMINARY TEMPS/POPS...
SBY 72 91 71 88 / 30 30 30 10
OXB 75 85 74 82 / 30 30 30 10
WAL 75 87 74 84 / 30 30 30 10
FVX 71 98 70 92 / 10 10 10 10
RIC 73 96 72 90 / 30 30 30 10
PTB 73 98 73 92 / 10 10 10 10
AKQ 72 97 72 91 / 10 10 10 10
PHF 74 93 74 88 / 30 30 30 10
ORF 76 92 76 87 / 10 10 10 10
ECG 75 94 75 88 / 10 10 10 10

.AKQ...
.MD...NONE.
.VA...HEAT ADVISORY WED FOR VAZ065-079-087.
.NC...HEAT ADVISORY WED FOR NCZ012>014-030>032.

MALOIT
Hazardous weather outlook, Aug 26, 4:30 AM EST, 13 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-261600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HEAT INDICES COULD REACH AS HIGH AS 110 AT SOME INLAND LOCATIONS
WEDNESDAY AND THURSDAY...AND 100 TO 105 AT COASTAL LOCALES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

22

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Aug 26, 3:38 PM EST, 2 hours 16 minutes before
MDZ021>025-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT TUE AUG 26 2003

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...DORCHESTER...INLAND WORCESTER...MARYLAND BEACHES
INCLUDING OCEAN CITY...SOMERSET AND WICOMICO.

AT 440 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO
SEVERE THUNDERSTORMS FROM MIDDLEBURG VIRGINIA...TO ROCKVILLE AND
BALTIMORE MARYLAND. THE LINE WAS MOVING TOWARD THE SOUTHEAST AT
55 MPH. AT ITS CURRENT RATE OF MOVEMENT...IT WILL REACH NORTHWESTERN
PORTIONS OF DORCHESTER COUNTY AROUND 530 PM...THEN CONTINUE TOWARD
THE SOUTHEAST TOWARD SALISBURY AND NANTICOKE AFTER 6 PM. THE STORMS
HAVE A HISTORY OF STRONG WINDS...AND DOWNED TREES. SHOULD THE STORMS
MAINTAIN THEIR INTENSITY...WARNINGS OR STATEMENTS MAY BE NEEDED AS
THEY APPROACH THE MARYLAND EASTERN SHORE.

STAY TUNED FOR ANY STATEMENTS OR WARNINGS ON LOCAL MEDIA
OUTLETS...OR NOAA WEATHER RADIO.

REILLY
Special weather statement, Aug 26, 3:48 PM EST, 2 hours 6 minutes before
NCZ015>017-VAZ048-049-061>064-066>078-080>086-088>094-096-097-270245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT TUE AUG 26 2003

...HEAT INDICES FROM 100 TO 105 WEDNESDAY ACROSS CENTRAL
VIRGINIA...AND PORTIONS OF SOUTH CENTRAL...EAST CENTRAL...AND
SOUTHEAST VIRGINIA...AND FAR EASTERN NORTH CAROLINA...

AN AREA OF HIGH PRESSURE ALOFT WILL USHER IN THE WARMEST AIR OF THE
SEASON...RAISING TEMPERATURES AT MOST INLAND LOCATIONS TO THE MID TO
UPPER 90S ON WEDNESDAY. THIS HEAT COUPLED WITH INCREASING
HUMIDITY...WILL PRODUCE HEAT INDEX VALUES ON TODAY FROM 100 TO 105
ACROSS CENTRAL VIRGINIA...PORTIONS OF SOUTH CENTRAL VIRGINIA...AND
INLAND AREAS OF EAST CENTRAL AND SOUTHEAST VIRGINIA...AND FAR
EASTERN NORTHEAST NORTH CAROLINA.

DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME
OUTDOORS DURING THE HEAT OF THE DAY. STRENUOUS ACTIVITIES SHOULD BE
REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY. MAKE SURE
PETS AND LIVESTOCK HAVE ADEQUATE WATER AND SHELTER FROM HEAT AND
FULL SUNSHINE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR
WEB SITE AT WEATHER.NOAA.GOV/AKQ

MALOIT
Local storm report, Aug 26, 5:29 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0629 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    10 W SALISBURY            MD   0 MPH TSTORM WIND
08/26/03   WICOMICO

0550 PM    CAMBRIDGE                 MD   WIND DAMAGE
08/26/03   DORCHESTER                     NUMEROUS TREES AND POWER
                                          LINES DOWN

PFM
Local storm report, Aug 26, 5:52 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
0652 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    10 W SALISBURY            MD   60 MPH WIND GUST
08/26/03   WICOMICO

0550 PM    CAMBRIDGE                 MD   WIND DAMAGE
08/26/03   DORCHESTER                     NUMEROUS TREES AND POWER
                                          LINES DOWN

PFM
Local storm report, Aug 26, 5:54 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0654 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    OCEAN CITY                MD   0 MPH WIND GUST
08/26/03   WORCESTER                      62 MPH WIND GUST

0630 PM    PRINCESS ANNE             MD   WIND DAMAGE
08/26/03   SOMERSET                       TREES DOWN...WIND GUST EST
                                          70 MPH

PFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Accomack

When
August 26, 5:54 PM EST
Where
Accomack County, 2 mi W of Wallops Is
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -75.517

Numerous trees down.

Thunderstorm Wind, Westmoreland

When
August 26, 6:15 PM EST
Where
Westmoreland County, Colonial Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -76.950

Trees down.

Lightning, Westmoreland

When
August 26, 6:15 PM EST
Where
Westmoreland County, Colonial Beach
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Lightning strike caused fire to 2 homes.

Tornado, Richmond

When
August 26, 6:30 PM EST
Where
Richmond County, 1 mi N of Newland
Rating
F0
Path length
0.7 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
38.067, -76.867

Tornado (F0) briefly touched down and downed numerous trees and caused considerable tree damage. Trees sheared and twisted by tornado.

Hail, Richmond

When
August 26, 6:30 PM EST
Where
Richmond County, Newland
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -76.867

Hail, Westmoreland

When
August 26, 6:33 PM EST
Where
Westmoreland County, Montross
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -76.833

Hail, Richmond

When
August 26, 6:35 PM EST
Where
Richmond County, Warsaw
Measured
2 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -76.767

Golfball to 2 inch hail damaged vehicles. Crop damage reported southeast of Warsaw due to hail.

Hail, Richmond

When
August 26, 7:15 PM EST
Where
Richmond County, Newland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -76.867

Thunderstorm Wind, Middlesex

When
August 26, 7:25 PM EST
Where
Middlesex County, 2 mi SW of Water View
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -76.650

Trees and power lines down.

Hail, Middlesex

When
August 26, 7:30 PM EST
Where
Middlesex County, Urbanna
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -76.583

Hail, Middlesex

When
August 26, 7:35 PM EST
Where
Middlesex County, Saluda
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -76.600

Thunderstorm Wind, Essex

When
August 26, 7:50 PM EST
Where
Essex County, Dunnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -76.833

Trees down.

Thunderstorm Wind, Middlesex

When
August 26, 7:50 PM EST
Where
Middlesex County, 3 mi ESE of Saluda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.583, -76.550

Numerous trees down on roads.

Thunderstorm Wind, Gloucester

When
August 26, 7:55 PM EST
Where
Gloucester County, 4 mi N of Gloucester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.470, -76.533

Numerous trees down on roads.

Thunderstorm Wind, Mathews

When
August 26, 8:00 PM EST
Where
Mathews County, 2 mi S of Cobbs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -76.383

Numerous trees down on roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375360, 5375349, 5375350, 5375352, 5375353, 5375351, 5375355, 5375354, 5375356, 5375357, 5375358, 5375359, 5375363, 5375361, 5375362.